First posting

I am a 74 year old female and was first told that I had E.T. over two years ago. I found that I could not tolerate Hydrocarbamide but was better with Anagrelide despite side effects.

However my platelets climbed to over 900 and was told earlier this year that Busulfan was the last resort.

Busulfan is not often used, it being a very old drug and is prescribed for short periods. This means I have to go for a blood count every two weeks. There are few side effects and have had no problems with it.

8 Replies

  • Hello Folly41, glad to hear that you are getting on ok with Busulfan, hopefully there will be someone on here who is taking it or has taken it in the past and can give you some advice. Best wishes, Maz

  • Hi folly41, welcome to the forum.

    Although I have heard of Busulfan I don't know much about it. However, it is always interesting to read how people are doing on various forms of treatment as we don't know when we may have to travel that same path. Good to know you're doing well on it. Blood tests every two weeks is a bit of a downer though.


  • Hello Folly41

    Welcome to the Forum, hope you find it useful. I was diagnosed (with PV) in 1988 when I was 29 and the first treatments I had were with Busulphan which I tolerated well too, though because of my age they didn't want to keep me on it long so I transferred to Hydroxycarbamide. I hope it is effective for you - and that your blood counts can be done very locally! best wishes, Fee

  • Hi Folly41. When I was first diagnosed in 1994 I had a very experienced haematologist who prescribed Hydroxy x3 per day. On this dose my platelets were still rising so she put me on Busulphan for a month at a time. This brought my platelets down for a while and then I would go on another month's cycle. When that haematologist retired the next one I saw refused to let me remain on Busulphan as I was still in my 40s and he was worried about long term side effects. The problem I had with Busulphan was it irritated my bladder. It certainly controlled my platelets! My understanding is the it is not often used nowadays and very rarely indeed in younger patients I hope you get on well with it and it keeps your platelets under control


  • Hi Folly41

    I had a similar experience to Fee - I was diagnosed with ET in 1985 when I was 31. I was given what seemed a large dose of Busulphan twice (50 tablets at one go - perhaps that is still the case or better tablets are available?) and it held my platelets down for a considerable time though I can't remember how long. Again I was changed to Hydroxycarbamide when they eventually started creeping up again and because of my age. I didn't have any side effects from the Busulphan and I think only went for check ups twice a year - times have changed. Best wishes that it keeps your platelets under control.

  • Best wishes. I have no experience with busulphan, I am glad you posted and that you got responses from people who have been on it. I hope it keeps your platelets under control, let us know how it goes. All good wishes.

  • Thank you for your replies. At present my platelets are increasing slowly but have not been taking the Buslfan for ten weeks but this will change. I do not mind going for blood checks every two weeks as I get tremendous support from the staff which one needs.

  • Hi Folly41 ,welcome ,you will get lots of support on here and good advice .Hope the drug works out well for you regards Hollu

You may also like...